Erowid is a Global Information Resource
I Feel Like Me for the First Time in Years
Modafinil
by Anonymous
Citation:   Anonymous. "I Feel Like Me for the First Time in Years: An Experience with Modafinil (exp63228)". Erowid.org. May 31, 2007. erowid.org/exp/63228

 
DOSE:
100 mg oral Modafinil (pill / tablet)

BODY WEIGHT: 220 lb


Since I was a teenager, I have struggled with depression and sleepiness-- not the kind where you fall asleep at the wheel at red lights, but bad enough-- the kind where you can't get up on time consistently to go to school, work, etc., or stay alert in mornings or afternoons, or alert enough to do too much with the time, anyway. I get a 14 on the Epworth Sleep Scale, anything above 10 means you have some kind of problem with sleepiness. [My most productive times are between 4 and 7 PM-- three hours out of 16 to get things done. Not a good ratio!]

Anyway, I was diagnosed as dysthymic 14 years ago and was on Prozac briefly. Then I moved to a new city, and like many people thought after being on it a little while, I didn't 'really' need it. Well, for years I went on without it, preferring to pursue therapy. Therapy actually helped a lot, as not only was I dysthymic [i.e., as caused by brain chemistry problems which as near as I can tell run in the family-- my uncle for example is bipolar and there is ample evidence of self-medicating and manic behavior in other ancestors, as well as self-destructive behaviors (suicides, etc.)], but also had a lot of family issues to deal with (no surprise when there's addiction and depression in the line, is it?). So I spent a total of about 8 years in therapy or something akin to it dealing with my issues, and 5 years ago, got back on Prozac (currently on 40 mg/day). But as good as that has been for me, I still have sleep issues as well as get-up-and-go issues.

All my life I have been a classic underachiever, I have a 135+ IQ and no other apparent health problems except allergies and some asthma (by the way, excessive histamine is implicated in sleepiness and this could well be *part* of my problem, but while modafinil is believed to reduce histamine in the brain, it isn't clear if that is the primary mechanism or just a small side-effect, from what I have read, the exact mechanism is not yet known for certain). I have avoided excessive use of alcohol (college excepted of course) and smoked only briefly when I was younger, a few cigarettes per day at most, but never got hooked. In addition, my lungs just didn't like it and neither did I. And despite regular and vigorous exercise (one thing it does for me is bring my energy level up, but only by so much) I just don't seem to have any energy for acting on any of the things I think might be a good idea to try -- there's plenty of things I have wanted to do but couldn't get the interest or energy up to do them.

My grades in school were mostly Bs, with a B average coming from a mix of As, Bs, and Cs. You see, despite my raw brain-power, I could not stay awake at night to study in high school or college. In college I majored in History, a topic which stresses writing skills and novel ideas as being grade-worthy rather than being able to produce some type of working thing, and that is how I got through college. Later I went into computer work and since I have a knack for it, I learned to program, but have always been only so productive, and easily bored. It's fair to say I am burned out on it but not for lack of challenges in the field but instead, I am just not stimulated by it. The problem I have always known though is 75% me, 25% the nature of the work.

So here I am, 39 years old, unemployed and uninspired (uninspired is worse-- that keeps you unemployed!), lacking both vision and a sense of how to get one for myself. And today I tried modafinil 100 mg for the first time. I took it at around 10:45 AM today and it is now 4:35 PM. My experience has been much like those of others herein described-- initial buzziness (~1 hr after I took the pill) that lasted about as long. But for the past 4 hours, I have been just plain awake. I have not succumbed to the usual desire to take a nap in the afternoons despite the near-90-degree heat, which usually puts me right to sleep. I have had no such desire in fact. I am not jittery or having unusual thoughts, etc. I have tried stimulating substances before and I know the difference between a high and just plain being alert. This is definitely more of the alert category.

I also seem to have a different time perception-- time usually races by like it's got wings. But now, it seems to be going more slowly-- I think this is because I am simply getting more done and not dawdling. It's not so much that I have been more 'productive', just more-- awake. And so I am able to do more and, basically, live more. I am experiencing no personality changes or mood changes-- no euphoria, anger, sadness, etc. I am just plain awake. Maybe for the first time since I was 12! I don't know if this is a panacea for my issues. I don't imagine it is. But it certainly allows me to just plain be normal, to kick from the foul line instead of from the other side of the field. But that is all I am looking for, some way to make life livable for myself and not just a blurry haze between times spent sleeping or snoozing in bed. Perhaps it is premature to write this report while on this for the first time, but if I change my opinion, I'll submit a follow-up.

Exp Year: 2007ExpID: 63228
Gender: Male 
Age at time of experience: Not Given 
Published: May 31, 2007Views: 70,972
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Modafinil (217) : First Times (2), Alone (16)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center for permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults